MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0208
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During the functional test, due to the returned position of the introducer sheath, the smart coil pusher assembly was unable to be advanced through the introducer sheath.Further evaluation of the returned smart coil revealed kinks on the pusher assembly and offset coil winds on the embolization coil.This damage was incidental to the reported complaint.The kinks in the pusher assembly may have occurred due to forceful handling of the device during use.The offset coil winds on the embolization coil indicates that the coil may have been advanced out of its sheath at some point during the procedure.The root cause of the smart coil not being able to advance from its starting position could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal pudendal artery using penumbra smart coils (smart coil) and a non-penumbra microcatheter.During the procedure, the physician placed a smart coil in the target vessel using the microcatheter.Next, a smart coil was stuck within the introducer sheath and would not advance from the starting position.Therefore, the smart coil was removed.The procedure was completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11606698
Report Number3005168196-2021-00672
Device Sequence Number3021194
Product Code HCG
UDI-Device Identifier00814548015996
UDI-Public00814548015996
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2023
Device Model Number400SMTHXSFT0208
Device Catalogue Number400SMTHXSFT0208
Device Lot NumberF82975
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2021
Initial Report FDA Received Date04/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Date Report Sent to FDA01/01/2005